Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Tulsa, OK

May 3, 20094 counties in Arkansas

NWS Tulsa, OK issued this flash flood warning at May 3, 2009, 4:43 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 4:43 AM CDT (09:43 UTC)
Expired
May 3, 2009, 7:54 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 115 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:20 AM CDTFLASH FLOODSpringdale, ARBRIEF STREET FLOODING WAS REPORTED IN THE CITY
May 3, 5:30 AM CDTFLASH FLOOD4 Sw Rogers, ARWATER RUNNING ACROSS SOUTH RAINBOW ROAD FOR A TIME
May 3, 5:43 AM CDTFLASH FLOODEureka Springs, ARWATER OVER ROAD NEAR INTERSECTION OF MAGNETIC ROAD AND 23 NORTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 030943
FFWTSA
ARC007-015-087-143-031545-
/O.NEW.KTSA.FF.W.0022.090503T0943Z-090503T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
443 AM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS
  CARROLL COUNTY IN NORTHWEST ARKANSAS
  MADISON COUNTY IN NORTHWEST ARKANSAS
  NORTHERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 1045 AM CDT

* AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  LARGE AREA OF HEAVY RAIN OVER THE WARNED AREA...MOVING EAST AT 20  
  MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY        
  FALLEN. ANOTHER INCH WILL BE POSSIBLE THROUGH 1045 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...ELKINS...GARFIELD...WAR EAGLE...WESLEY...GATEWAY...
  HINDSVILLE...JAPTON...CLIFTY...BEAVER...HUNTSVILLE...EUREKA
  SPRINGS...FORUM...AURORA...WITTER...GRANDVIEW...MARBLE...
  BERRYVILLE...URBANETTE...KINGSTON...RUDD...RULE...OAK GROVE...GREEN
  FOREST...OSAGE...CARROLLTON AND ALPENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3612 9346 3609 9346 3608 9343 3601 9343
      3588 9350 3597 9451 3630 9456 3650 9400
      3650 9330 3613 9328

$$
1 follow-up statement
000 
WGUS74 KTSA 031254
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
754 AM CDT SUN MAY 3 2009

ARC007-015-087-143-031302-
/O.CAN.KTSA.FF.W.0022.000000T0000Z-090503T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON AR-CARROLL AR-BENTON AR-MADISON AR-
754 AM CDT SUN MAY 3 2009

...THE FLASH FLOOD WARNING FOR MADISON...BENTON...CARROLL AND
NORTHERN WASHINGTON COUNTIES IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

MINOR FLASH FLOODING WAS REPORTED IN SPRINGDALE...ROGERS AND NEAR 
EUREKA SPRINGS BUT CONDITIONS HAVE IMPROVED AND ONLY PATCHES OF 
LIGHT RAIN REMAIN FROM THE EARLIER HEAVY RAIN. NO ADDITIONAL 
SIGNIFICANT RAIN IS EXPECTED THIS MORNING.    

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3612 9346 3609 9346 3608 9343 3601 9343
      3588 9350 3597 9451 3630 9456 3650 9400
      3650 9330 3613 9328

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:12 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 3, 3:12 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
312 AM CDT SUN MAY 3 2009

.DISCUSSION...
WILL GO AHEAD AND REMOVE WESTERN PORTIONS OF THE FLASH FLOOD WATCH
GENERALLY ALONG AND WEST OF A BARTLESVILLE...MCALLISTER LINE.
HEAVIER PRECIPITATION HAS SHIFTED EAST OF THIS AREA AND DO NOT
EXPECT MUCH IF ANY ADDITIONAL DEVELOPMENT. COULD SEE A FEW STORMS
LIFT NORTHEAST INTO FAR SOUTHEAST OKLAHOMA THIS MORNING. THE HEAVIER
PRECIPITATION EXPECTED TO SHIFT EAST OF THE REGION THIS AFTERNOON.
AS WEAK SURFACE HIGH PRESSURE BUILDS INTO THE AREA TONIGHT...LIGHT
WINDS MAY ALLOW FOR SOME PATCHY FOG TO DEVELOP. LOW CLOUDS/FOG
SHOULD BURN OFF BY MID MORNING MONDAY WITH PARTLY CLOUDY SKIES.

ACTIVE WEATHER PATTERN WILL RETURN MONDAY NIGHT INTO TUESDAY AS
FAST MOVING UPPER DISTURBANCE MOVES ACROSS FA IN ZONAL FLOW ALOFT.
ELEVATED SHOWER/THUNDERSTORMS WILL LIKELY DEVELOP WEST OF THE AREA
MONDAY NIGHT...MOVING INTO EASTERN OKLAHOMA LATE MONDAY NIGHT INTO
TUESDAY MORNING IN CONVERGENT ZONE OF LOW LEVEL JET/STRONG WAA
REGIME. THUNDERSTORM CLUSTER SHOULD WEAKEN BY EARLY AFTERNOON AND
BEGIN TO SHIFT SOUTHEAST OF AREA. COULD SEE ADDITIONAL
REDEVELOPMENT TUESDAY NIGHT INTO WEDNESDAY MORNING...PRIMARILY
ACROSS SOUTHEAST OKLAHOMA AS WEAK SURFACE LOW TRIES TO DEVELOP
ALONG OUTFLOW BOUNDARY FROM PREVIOUS THUNDERSTORM COMPLEX.

FURTHER IN THE EXTENDED...RAIN CHANCES WILL AGAIN BE BACK IN THE
FORECAST THURSDAY NIGHT INTO FRIDAY AS NEXT COLD FRONT TRIES TO
STALL ALONG THE RED RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  50  72  56 /  50  10  10  30
FSM   65  52  73  56 /  70  20   0  20
MLC   65  51  72  56 /  40  10  10  30
BVO   63  44  72  53 /  50  10  10  30
FYV   61  47  70  52 /  80  20   0  20
BYV   60  47  70  52 /  80  30   0  20
MKO   63  49  71  56 /  60  10  10  30
MIO   65  46  72  54 /  80  10   0  20
F10   62  49  70  56 /  50  10  10  30
HHW   68  54  72  58 /  50  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ057-
     OKZ058-OKZ061-OKZ062-OKZ063-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ072-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...22
LONG TERM....12
Hazardous weather outlook, May 2, 6:51 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
651 PM CDT SAT MAY 2 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
651 PM CDT SAT MAY 2 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTH OF INTERSTATE 40.
ONSET...ONGOING.

FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA.

DISCUSSION...
THE RISK OF SEVERE WEATHER HAS DECREASED ACROSS SOUTHEAST
OKLAHOMA AS STORMS HAVE SHIFTED FURTHER SOUTH OF THE
FORECAST AREA.  LOCALLY HEAVY RAINS HAVE OCCURRED THIS
EVENING...AND AREAS OF FLASH FLOODING ARE LIKELY ONGOING
ESPECIALLY OVER FAR SOUTHEAST OKLAHOMA.  THE FRONTAL
BOUNDARY ACTING AS THE FOCUS FOR THE THUNDERSTORM
DEVELOPMENT WILL REMAIN IN PROXIMITY TO THE RED RIVER
OVERNIGHT...WHILE A DISTURBANCE ALOFT APPROACHES THE
AREA.  THIS MAY CONTRIBUTE TO ADDITIONAL THUNDERSTORMS
OVERNIGHT...HOWEVER ANY RISK OF SEVERE WEATHER WOULD
BE LIMITED DURING THIS TIME FRAME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED...HOWEVER A
REGIONAL SPOTTER NETWORK IS NOT ANTICIPATED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE
UPCOMING WEEK...WITH THUNDERSTORM CHANCES ALMOST
DAILY.  THE SPECIFIC RISKS WITH EACH ROUND OF
THUNDERSTORMS WILL BE BETTER DEFINED WITH LATER
FORECASTS...HOWEVER THIS TIME OF YEAR IS OFTEN
ASSOCIATED WITH SEVERE WEATHER AND ALL INTERESTS
SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 2, 11:02 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1102 PM CDT SAT MAY 2 2009

ARZ029-OKZ076-030500-
LE FLORE OK-SEBASTIAN AR-
1102 PM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 1102 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHEAST OF HOWE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HOWE...LIBERTY...
PATTERSON...HARTFORD AND MANSFIELD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3496 9423 3496 9429 3495 9431 3495 9437
      3493 9439 3492 9443 3489 9445 3493 9467
      3505 9466 3508 9423 3496 9422
TIME...MOT...LOC 0402Z 273DEG 19KT 3498 9461
Special weather statement, May 3, 12:39 AM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1239 AM CDT SUN MAY 3 2009

ARZ001-010-030630-
BENTON AR-WASHINGTON AR-
1239 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHERN WASHINGTON AND SOUTHERN BENTON

AT 1239 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CINCINNATI...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...ROCKY COMFORT...SHADY
GROVE...WALNUT GROVE...TUTTLE...HARMON...ROGERS...LOWELL...HEALING
SPRINGS...CAVE SPRINGS...MONTE NE...FAYETTEVILLE...SPRINGDALE...
LINCOLN...PRAIRIE GROVE...ELKINS...FARMINGTON...DURHAM...SULPHUR
CITY...SUMMERS...BLACK OAK...GREENLAND...RHEA...VINEY GROVE...
CINCINNATI...WEDINGTON...SAVOY...GOSHEN...WHEELER...JOHNSON...
SONORA...TONTITOWN...ELM SPRINGS AND OAK GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3595 9396 3591 9452 3612 9455 3642 9400
TIME...MOT...LOC 0539Z 243DEG 30KT 3603 9451

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:39 AM CDTSpecial Weather StatementTSAWashington51 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.